How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Peter Griesch Your Own Question
Peter Griesch
Peter Griesch,
Category: Military Law
Satisfied Customers: 324
Experience:  Tax Counsel at AIG, Inc.
89571709
Type Your Military Law Question Here...
Peter Griesch is online now
A new question is answered every 9 seconds

My son was on 100% disability illness and on heavy

Customer Question

My son was on 100% disability for mental illness and on heavy psychotropic medications from the VA. He was given a "red flag" because he was at risk to harm himself. He had been hospitalized in a psychiatric unit about 8 times since being sexually assaulted in the military (which was reported). He was receiving psychiatric care regularly through the VA and counseling with the VA. He had an "accidental overdose" last month, at age 28, and died. Do I have a law suit. The VA said he was "too fragile" for the inpatient trauma PTSD program so they had him get an apartment, where he lived alone, gave him heavy medication, and he met with the social workers 2 hours a week and the physician once every 2 -3 weeks instead of getting the more intensive care that a vulnerable adult would require.... because he was "too fragile and vulnerable" to handle the intense care that he needed.
Submitted: 1 year ago.
Category: Military Law
Customer: replied 1 year ago.
The overdose history had the pattern of him taking too many of his prescribed pills to try to sleep. In June, 2015 he found some Vicodin was from the street. The issue was the Tylenol in the Vicodin That was the first time he got meds from the "street" to sleep. The VA hospitalized him because he was at risk for liver failure. After discharge they sent him to a VA psychiatric unit for 3 days and changed his meds. He was actively participating in the program for those with severe mental illness through the VA (which meant 2 visits by a social worker/therapist per week and seeing the doctor once every 2-3 weeks). The VA also gave him only 1 weeks worth of perscribed meds at a time because his other 6-7 overdoses (previous to this vicodin attempt) were all on prescription meds. He was overly medicated if you ask me. On October 11th he hadn't slept for about 48 hours and took some morphine pills that he got (police are looking into that) and was found dead in his apartment.
Customer: replied 1 year ago.
The autopsy forensic pathologist said he died from an "accidental overdose". She told me that the amount of morphine he took was enough to cause death for a person who did not have a tolerance (such as an addict or a person on those pain meds for cancer).
Expert:  Peter Griesch replied 1 year ago.

I'm sorry for your loss. Unfortunately, this type of scenario is becoming more common. You may sue the VA via the Federal Tort Claims Act. Typically, servicemembers and their next of kin are prevented from suing for injury under a rule known as the Feres Doctrine, but that applies to treatment given while on active duty.

Since your son was being treated by the federal government, and was not on active, you can sue for the malpractice treatment received.

There are some other nuances to it, and it's not something I recommend you do without an attorney.

I hope this helps.

Expert:  Peter Griesch replied 1 year ago.

Please remember to rate my response. Just Answer only gives me credit if my response is rated. Thank you

Related Military Law Questions